Alabama, 2023

Damaging Winds in Alabama, May 16 to 17, 2023

May 16 to 17, 2023 · NWS HUN · 6 events in 4 counties and zones

To be added.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

To be added.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 16, 1:27 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, May 16, 1:27 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
227 PM CDT Tue May 16 2023

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 227 PM CDT Tue May 16 2023

An agitated Cu field has developed across the Tennessee Valley
this afternoon, with a few showers and storms already developing
as of 18z. Expect coverage to increase steadily to around 50-60%
this afternoon as we hit our convective temps in the mid to upper
80s. With SBCAPE values between 2000-3000 J/kg, these storms will
have the potential to quickly go strong to marginally severe
during the afternoon/evening period. Once again, shear values will
minimal so don't expect much organization with this activity and
thus will be very pulse-like in nature. Thus, we'll need to watch
for the potential for some wet microburst over the next 3-6 hours.
Convection will wane gradually with the loss of heating -- though
some showers will linger along residual outflow boundaries
overnight. Low cloud cover will settle in overnight into early
Wednesday morning, keeping temperatures in the low to mid 60s.

&&

.SHORT TERM...
(Wednesday through Friday)
Issued at 227 PM CDT Tue May 16 2023

A surface cold front will push through the area late tonight into
Wednesday, bringing with it a slightly cooler and drier air mass.
As a result, any convection on Wednesday will be focused mainly
across central Alabama -- though some low chances for thunder
will be possible for areas south of the Tennessee River. Another
shortwave trough will ripple across the region on Thursday,
providing some additional lift and helping to generate another
round of showers and storms (50-60%), especially during the
afternoon/evening hours. Behind this shortwave, flow becomes more
zonal and subsequently expect a mainly dry and partly sunny day on
Friday -- with slightly cooler temperatures with highs peaking in
the upper 70s to around 80 degrees.

&&

.LONG TERM...
(Friday night through Tuesday)
Issued at 227 PM CDT Tue May 16 2023

A deepening upper-low will swing from the northern Plains into the
Great Lakes, dragging a cold front through the Mid South/Lower
Mississippi Valley and into the Tennessee Valley on Saturday,
bringing the potential for another round of showers and
thunderstorms. Behind this feature a much drier air mass will push
into region for Sunday into early next week as seen by dewpoints
which will fall back into the low to mid 50s. The end result
should be some absolutely spectacular days with daytime highs in
the low to mid 80s with lower RH values and plenty of sunshine to
enjoy.

&&

.AVIATION...
(18Z TAFS)
Issued at 1141 AM CDT Tue May 16 2023

VFR conditions will be the predominant flight category at each
terminal this afternoon/evening. Showers and storms will develop
by late this afternoon and move into the area this evening,
producing localized MVFR conditions due to reduced vis/ceilings.
AWWs and amendments will be possible. MVFR ceilings will settle
in overnight and persist into the day on Wednesday as rain tapers
off.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...AMP.24
SHORT TERM....AMP.24
LONG TERM....AMP.24
AVIATION...AMP.24

In the hours before

Special weather statement, May 16, 12:18 PM CST, 3 hours before
Special Weather Statement
National Weather Service Huntsville AL
118 PM CDT Tue May 16 2023

ALZ007-016-161900-
Morgan AL-Cullman AL-
118 PM CDT Tue May 16 2023

...A strong thunderstorm will impact portions of northeastern Cullman
and southeastern Morgan Counties through 200 PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holly Pond, or 8 miles southwest of Arab, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holly Pond, Baileyton, Ryan Crossroads, Joppa and Hulaco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3415 8670 3434 8671 3435 8658 3431 8658
      3430 8649 3428 8648 3425 8650 3425 8652
      3423 8652 3422 8654 3420 8655 3419 8655
      3414 8659
TIME...MOT...LOC 1818Z 268DEG 17KT 3425 8662

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

12
Special weather statement, May 16, 2:21 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Huntsville AL
321 PM CDT Tue May 16 2023

ALZ008-016-162100-
Marshall AL-Cullman AL-
321 PM CDT Tue May 16 2023

...A strong thunderstorm will impact portions of southern Marshall
and northeastern Cullman Counties through 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over
Strawberry, or near Arab, moving southeast at 20 mph.

HAZARD...Winds to around 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albertville, Arab, Douglas, Baileyton, High Point, Horton, Joppa,
Rabbit Town and Hyatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3421 8642 3426 8644 3425 8652 3423 8652
      3420 8655 3419 8655 3417 8656 3423 8666
      3431 8660 3431 8658 3435 8657 3427 8616
      3413 8627 3410 8630
TIME...MOT...LOC 2021Z 293DEG 16KT 3426 8653

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, May 16, 2:56 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
356 PM CDT Tue May 16 2023

ALZ003-162130-
Franklin AL-
356 PM CDT Tue May 16 2023

...A strong thunderstorm will impact portions of Franklin County
through 430 PM CDT...

At 356 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles west of Belgreen and near Vina, moving east at
30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville, Red Bay, Phil Campbell, Belgreen, Vina, Hodges, Cedar
Creek Reservoir, Atwood, Tharptown and Duketon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3447 8816 3456 8806 3452 8753 3438 8753
      3430 8757 3432 8809 3435 8817
TIME...MOT...LOC 2056Z 281DEG 28KT 3446 8799

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 16, 3:18 PM CST
Where
Franklin County, 0.69 mi N of Spruce Pine
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.390, -87.730

Multiple reports of downed trees along highway 22 between Phil Campbell and Russellville. Time was estimated by radar data.

Thunderstorm Wind, Morgan

When
May 16, 4:40 PM CST
Where
Morgan County, 1.49 mi SSE of Neel
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.450, -87.040

Trees and power lines were blown down near the intersection of Garrison Road and Targum Road. Time was estimated from radar.

Thunderstorm Wind, Lauderdale

When
May 17, 2:17 AM CST
Where
Lauderdale County, 1.79 mi NW of Anderson
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.940, -87.290

A large pine tree was uprooted near the intersection of CR 52 and CR 89 to the northwest of Anderson. Time was based on radar data.

Thunderstorm Wind, Limestone

When
May 17, 2:24 AM CST
Where
Limestone County, 0.89 mi NW of Union Hill
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.980, -87.210

Power lines were blown down near the intersection of CR 58 and County Line Road. Time was estimated from radar.

Thunderstorm Wind, Limestone

When
May 17, 2:57 AM CST
Where
Limestone County, 0.57 mi W of Thach
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.920, -86.910

A metal roof was peeled off of a church at 22860 Sandlin road. Trees were also knocked down in the area. Time was estimated by radar and associated with a gust front.

Thunderstorm Wind, Limestone

When
May 17, 3:06 AM CST
Where
Limestone County, 1.13 mi E of Bethel
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.930, -86.810

A wind gust of 60 mph was estimated at this locations. Time was based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103809, 1103805, 1103807, 1103806, 1103813, 1103810.